Wyoming, 2023

Winter Storm and Heavy Snow in Wyoming, March 10 to 11, 2023

March 10 to 11, 2023 · NWS RIW · 8 events in 8 counties and zones

Low pressure crossed the state and brought heavy snow and high wind to portions of western and central Wyoming. The heaviest snow fell in the Tetons where up to 16 inches of new snow fell at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure crossed the state and brought heavy snow and high wind to portions of western and central Wyoming. The heaviest snow fell in the Tetons where up to 16 inches of new snow fell at the Jackson Hole Ski Resort. The Jackson Valley was also hard hit with 6 to 10 inches of snow. Moderate to heavy snow combined with strong wind as well. Wind gusted as high as 94 mph at Red Canyon along Highway 28, resulting in the closure of Route 28 over South Pass. A wind gust of 76 mph occurred at the top of the Jackson Hole Ski Resort. High wind also occurred in the wind prone areas of central Wyoming, with wind gusts over 70 mph around Casper and 66 mph around Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 9, 9:36 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 9, 9:36 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
936 PM MST Thu Mar 9 2023

.DISCUSSION...(This evening through Thursday)
Issued at 151 PM MST Thu Mar 9 2023

Predominant zonal flow along the generally straight jet stream over
Wyoming will keep the flow of moisture into the region. The next in
the series of shortwaves to impact the region will move into the
west this evening and overnight tonight. This shortwave in
conjunction with the jet will draw significant moisture into western
Wyoming. Up to 2 inches of liquid (SWE) is possible across some of
the western mountain locations in 1 to 2 feet of snow. Western
valleys will also get a significant amount of snow, however exact
amounts are a little trickier there due to warmer surface
temperatures. This is one of the warmest systems we've seen so far
this winter (it is March, after all) and resulting surface temps will
be in the low to middle 30s across Jackson Valley and especially
Star Valley Friday afternoon. This will raise snow levels to near
7000 feet, and at the valley level, rain could even mix in with snow
at times.

The warmer temperatures will help to limit impacts across the
valleys, however, mountain passes will not likely be so lucky,
meaning travel will be quite hazardous across Teton, Togwotee, and
Salt Passes Friday and Friday night. This is not only a result of
the heavy snow, but also very strong winds. Winds will increase
through the day Friday, with gusts 50 to 60 mph across the mountains
by late afternoon. In the valleys, winds will also be gusty with
gusts 20 to 30 mph, locally up to 40 mph. The warmer temps during
the day will reduce the blowing and drifting snow threat, but not
completely eliminate it. Exposed areas could certainly see blowing
and drifting snow Friday afternoon through Friday night, despite the
heavy, wet nature of the snow. These very strong winds will continue
into the overnight hours, diminishing towards sunrise Saturday.

Snow will also be possible across the south. The upper Green River
Basin and southern Lincoln County could see 3 to 6 inches, with
locally higher amounts towards Sage Junction and Cokeville and
towards Pinedale and the Bondurant Valley. Sweetwater County will
also see some snow, locally up to 1 inch, however, especially
towards eastern Sweetwater County, winds will be quite gusty with
gusts 30 to 40 mph expected. This could create some travel concerns
along I-80, despite otherwise light snowfall amounts.

East of the Divide, wind will be the main concern. Flow is not
favorable for snow to make it over the Divide and significant
downslope flow will not help either. West-southwest 700mb flow will
increase to 50 to 60kts by late Friday afternoon, resulting in some
quite strong winds across favored areas including South Pass,
Jeffrey City, and Casper. The High Wind Watches have been upgraded
to Warnings with the afternoon update for the Rattlesnake/Green
Mountain and Natrona County zones. Will also need to keep an eye on
the Lander Foothills and Cody Foothills for the wind threat,
however, flow appears to be too westerly to fully favor Lander for
high wind.

With the wind, basins that have not previously fully mixed out their
cold pools, will likely do so Friday. This includes the Wind River
and Bighorn Basins. Temperatures are expected to climb above
freezing in those areas. With the strong, warm, downsloping winds,
could see a bit of melting of snow/ice Friday. This is a bit of a
concern as rivers could see some minor rises as a result, however,
temperatures will quickly dip back below freezing overnight so the
melting should be short-lived and we are not looking at any flood
concerns at this time.

This storm will move out of the region Saturday, with both snow and
the strong winds diminishing by sunrise and snow ending completely
by midday. Ridging will build through the rest of the weekend and
into early next week. This means that those colder basin locations
may continue to see temps climb above freezing during the day
through at least Tuesday with temperatures around 50 possible across
the Cody Foothills and Johnson County Monday and especially Tuesday.
These temperatures are still 5 to 10 degrees below normal, but it
will certainly feel warmer than we've been all winter. These warmer
temps will however increase the flooding concern as several days
with highs well above freezing will help to ripen snowpack.
Luckily, we are not looking at extended warmth and overnight temps
will drop below freezing, limiting the melting. As a result, our
flooding concerns will remain low for now.

Other than some light snow showers across the far west, the rest of
the weekend and into early next week looks pretty dry and quiet
overall. Models are progging the next storm for Tuesday/Wednesday.
Again, in generally westerly flow, it looks to be a mainly west of
the Divide event, but will continue to watch this as we get into the
weekend and early part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 936 PM MST Thu Mar 9 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Widespread snow will spread over much of the area except for
Sweetwater County between 06Z and 12Z. IFR conditions are
expected at KBPI, KJAC and KPNA. High resolution models then show
a potential break in snow between 14Z and 18Z especially for KBPI
and KPNA. Will show this break in the TAF. Confidence in this
occurring at KJAC is less certain so will keep IFR conditions
there. If this break does occur, IFR conditions will once again
develop by around 18Z. LIFR conditions are likely at those
terminals as times, with a decent chance of a prolonged period
IFR/LIFR conditions at KJAC. Airfield minimums are expected as
well at those terminals, but especially at KJAC at times. The snow
over those 3 terminals should end between 02Z and 06Z Saturday.
KRKS has the best chance of snow and associated MVFR/IFR
conditions between 21Z Friday and 06Z Saturday. VFR conditions are
expected to develop at all terminals between 04Z and 08Z
Saturday. Windy southerly flow is expected to develop over much of
the area between 16Z and 20Z Friday with weakening in the Upper
Green River Basin by around 00Z Saturday, but KJAC and KRKS will
remain breezy for much of the night. Mountains will be obscured
much of the time through at least 03Z Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions with mainly considerable mid-level cloudiness
through 18Z. The exception will be at KCPR where ceilings could
lower to around 5 kft agl by around 12Z. Not out of the question
for some morning fog, but confidence is not enough to warrant for
VCFG at any terminal at the moment.

Will have VCSH at KLND beginning around 12Z for the spill over
snowfall becoming within around 10 miles west of the terminal.
This snow is not expected to reach KLND. The main issue at KLND
between 12Z and 18Z will be LLWS as surface winds become light
northeast with strong southwest winds just above the surface. The
strong southwest winds are expected to mix down to KLND around
18Z. Very strong southwest winds are expected to develop at KCPR
between 12Z and 18Z. Gusts to around 45 knots are possible at this
terminal. Breezy winds are also expected at the other terminals
Friday afternoon, before the winds weaken between 00Z and 06Z
Saturday.

Scattered snow showers are possible mainly between 21Z Friday and
03Z Saturday especially at KCPR, KLND, and KRIW. Brief MVFR/IFR
conditions could occur, but will not prevail these conditions. VFR
conditions with decreasing cloudiness after 06Z Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 151 PM MST Thu Mar 9 2023

Significant wet, heavy snow expected beginning tonight across the
west and continuing through Friday night. Very strong winds with
gusts 50 to 60 mph expected across zones 279/280/289 as well as
286/288 Friday and Friday night. Snow and wind end Saturday. Warmer
and mostly dry through the rest of the weekend and into early next
week with light snow showers possible across the far west. The next
storm system is expected to impact the region Tuesday and
Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 AM Friday to 5 AM MST Saturday for
WYZ001-012>015-023>025.

Winter Weather Advisory from 2 AM Friday to 5 AM MST Saturday
for WYZ002-026-027.

High Wind Warning from 8 AM Friday to 5 AM MST Saturday for
WYZ019-020.

&&

DISCUSSION...Hensley
AVIATION...Murrell
FIRE WEATHER...Hensley
Hazardous weather outlook, Mar 9, 1:11 PM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
111 PM MST Thu Mar 9 2023

WYZ001>020-022>030-110015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
111 PM MST Thu Mar 9 2023

...Winter Storm Warnings and Winter Weather Advisories in effect for
the western mountains and valleys Friday and Friday night...

...High Wind Warning in effect for the Green Mountains and
Natrona County Friday and Friday night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Snow spreading into western Wyoming after midnight. Please see Winter
Weather Products and forecasts for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Friday night...Moderate to heavy snow likely in the
western mountains and valleys. Significant accumulations possible.
High wind east of the Continental Divide. Creek and river levels
may rise with potential for snow melt Friday afternoon.

Tuesday...A chance of snow in western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 high wind, 1 heavy snow. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 10, 1:00 AM MST to March 11, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

On top of the Jackson Hole Ski Resort, 16 inches of new snow fell. High wind accompanied the snow, with a maximum wind gust of 76 mph.

Winter Storm, Jackson Hole

When
March 10, 1:00 AM MST to March 11, 3:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snowfall amounts around the Jackson Valley ranged from 6 to 10 inches.

Winter Storm, Upper Green River Basin Foothills

When
March 10, 2:00 AM MST to 11:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 6.3 inches of new snow to the west of Cora.

Winter Storm, Wind River Mountains West

When
March 10, 4:00 AM MST to March 11, 1:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of snow and blowing snow brought the closure of Highway 28 over South Pass.

Heavy Snow, Wind River Mountains East

When
March 10, 4:00 AM MST to March 11, 1:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Snow and blowing snow brought near zero visibility that resulted in the closure of Highway 28 over South Pass. A maximum wind gust of 94 mph occurred at Red Canyon with a prolonged period of wind gusts past hurricane force.

High Wind, Natrona County Lower Elevations

When
March 10, 8:50 AM MST to 9:24 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred around Casper in Natrona County. The highest wind gusts were 73 mph along Wyoming Boulevard south of Casper and 71 mph along Hat Six Road in Evansville.

High Wind, Green Mountains & Rattlesnake Range

When
March 10, 10:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A 74 mph wind gust was reported at the Fales Rock RAWS site.

High Wind, Northeast Johnson County

When
March 10, 4:05 PM MST to 5:45 PM MST
Where
Northeast Johnson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High wind occurred in northern Johnson County, with a maximum wind gust of 66 mph at the Johnson County airport near Buffalo.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089132, 1089136, 1089137, 1089133, 1089135, 1089140, 1089138, 1089139.